MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; MEDIUM-LARGE CLIP APPLIER

INTUITIVE SURGICAL, INC ENDOWRIST;DAVINCI SI; MEDIUM-LARGE CLIP APPLIER
Model Number 420327-07
Medical Device Problem Codes Difficult to Open or Close (2921); Inadequate Lubrication (4057)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/30/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during a da vinci-assisted surgical procedure, the medium-large clip applier (mlca) instrument could not clip due to poor engagement issue.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the initial reporter and obtained the following additional information: the mlca was inspected visually with no anomaly or damage.The issue occurred inside the patient¿s anatomy.The mlca was able to retain the clip, but it failed to apply the clip.After the failure, the surgeon tried to remove the clip, but the clip was caught to the tissue and fell into the patient anatomy.Eventually, the clip could be retrieved in the same procedure.There was no patient¿s injury.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the medium-large clip applier involved with this complaint and completed the device evaluation.Failure analysis did not replicate nor confirm the reported complaint.The instrument was placed and driven on an in-house system.The instrument passed the recognition and engagement tests.The instrument moved intuitively with full range of motion in all directions.The clip test was performed three times and passed.Additional observation, which was not reported by site and was not related to the customer reported complaint, was that the clip applier instrument was found with both grips bent.The instrument had a side-to-side offset of 0.024".The root cause of this failure was typically attributed to the mishandling or misuse, such as applying excessive force to the grips during clip installation.A review of the device logs for the medium-large clip applier (part# 420327-07, lot/serial# k10211101 - 842) associated with this event has been performed.Per this review of the logs, the medium-large clip applier was last used on (b)(6) 2022 via system serial# (b)(4).There were 88 uses remaining after this last usage.No image or video clip for the reported event was submitted for review.This complaint is being reported based on the following conclusion: per the description of the complaint, the clip applier may have incurred a failure mode that is known to impact clip application effectiveness.Deficiencies in clip application may lead to inadequate hemostasis.While there was no harm or injury to the patient, the reported failure mode could likely cause or contribute to an adverse event if it were to recur.In addition, it was alleged that the clip fell inside the patient during a da vinci assisted procedure due to clip misapplication.The clip was retrieved during the same procedure with no patient injury.

Brand Name
ENDOWRIST;DAVINCI SI
Common Device Name
MEDIUM-LARGE CLIP APPLIER
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 
4085232100
MDR Report Key15515202
Report Number2955842-2022-14287
Device Sequence Number5070272
Product Code NAY
UDI-Device Identifier00886874111826
UDI-Public(01)00886874111826(10)K10211101
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K050369
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Other
Type of Report Initial
Report Date (Section B) 08/30/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number420327-07
Device Catalogue Number420327
Device Lot NumberK10211101 842
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2022
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/30/2022
Initial Report FDA Received Date09/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient SexUnknown